Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 36, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 17, 2003, 9:58 PM EDT for Wake County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2003, 9:58 PM EDT (01:58 UTC)
- Expired
- Jul 17, 2003, 11:30 PM EDT
- In force
- 92 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 439 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 180158 FFWRAH NCC183-180330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 958 PM EDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1130 PM EDT * AT 958 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. * NEARLY STATIONARY THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. $$ LAT...LON 3565 7897 3553 7870 3578 7833 3578 7892 14
1 follow-up statement
000 WGUS72 KRAH 180206 FFSRAH NCC183-180300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1000 PM EDT THU JUL 17 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR SOUTHERN WAKE COUNTY IN CENTRAL NORTH CAROLINA UNTIL 1130 PM A STATIONARY THUNDERSTORM BETWEEN GARNER AND FUQUAY-VARINA IS PRODUCING VERY HEAVY RAINS WITH RAINFALL RATES OF TWO TO THREE INCHES PER HOUR. THIS IS A DANGEROUS SITUATION. RESIDENTS IN THE VICINITY OF MIDDLE CREEK AND TERRIBLE CREEK AND SURROUNDING AREAS SHOULD MOVE TO HIGHER GROUND IF THEY LIVE IN FLOOD PRONE AREAS. SMALL HAIL IS ALSO LIKELY WITH THIS STORM AS WELL AS GUSTY WINDS AND FREQUENT LIGHTNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ 14
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:24 PM EDT, 7 hours 34 minutes earlier.
Area forecast discussion, Jul 17, 2:24 PM EDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 224 PM EDT THU JUL 17 2003 TONIGHT: AIR MASS FROM THE TRIAD TO THE TRIANGLE NORTHWARD IS QUITE STABLE WITH DEWPOINTS IN THE L-M 60S. CAPES TO THE SOUTH ALONG AND AHEAD OF THE TROUGH ARE CLOSE TO 2K J/KG WITH L-M 70S DEWPOINTS & INCREASING MOISTURE CONVERGENCE. WILL DROP POPS TO ISOLATED AT BEST ACROSS NORTHERN SECTIONS FOR THE REMAINDER OF THE AFTERNOON THROUGH EARLY EVENING. WILL LEAVE CHANCE POPS ACROSS THE SOUTH TIL AROUND 06Z. COULD STILL SEE STRONG WINDS WITH A FEW CELLS... ALONG WITH LOCALLY HEAVY RAINFALL. PREFER THE SLIGHTLY COOLER FWC GUIDANCE FOR LOWS... RANGING FROM 67 TO 71. -GIH APPEARS THAT BEST CHANCE OF CONVECTION OVER CENTRAL NC IN THE SHORT TERM WILL BE LATE FRI NIGHT THROUGH EARLY AFTERNOON SAT. MID LEVEL COOLING COUPLED WITH THETA-E ADVECTION IN THE LOW LAYERS WILL SUPPORT SCATTERED TO NUMEROUS CONVECTION... DEVELOPING/MOVING INTO THE NW AFT 06Z SAT THEN OVERSPREADING REMAINDER OF FORECAST AREA SAT MORNING. UPPER DYNAMICS BEGIN TO WANE AFTER 18Z SO WILL BEGIN TO TAPER POPS NW-SE DURING THE AFTERNOON. BY 22Z SAT-00Z SUN...WILL CONFINE SMALL POP TO FAR SE THROUGH 02Z. DUE TO EXPECTED CLOUD COVER AND CONVECTION...WILL TREND MAX TEMPS SAT A FEW DEGREES COOLER FROM PREVIOUS FORECAST. OTHERWISE...ANY CONVECTION THAT OCCURS FRI WILL BE DIURNAL IN NATURE WITH COVERAGE EXPECTED TO BE NO GREATER THAN 30%. STALLED BOUNDARY OVER SOUTHERN COUNTIES AND A RETURN FLOW BECOMING ESTABLISHED SUN AFTERNOON SUGGEST SLIGHT CHANCE/SMALL CHANCE POP WARRANTED IN THAT REGION. WILL REMOVE MENTION OF SLIGHT CHANCE OVER THE NORTH FOR SUN AS COLUMN APPEARS TOO DRY TO SUPPORT CONVECTION. MAX TEMPS FRI COMPARABLE TO MOS GUIDANCE WITH SLIGHT ADJUSTMENTS (USUALLY DOWNWARD) WITH HIGHS SUN CLOSE TO CLIMO. MON-THU...AMPLIFYING RIDGE OVER CENTRAL U.S. WILL RESULT IN LONGWAVE TROUGH OVER EASTERN U.S. TUE-THU. APPEARS BEST CHANCE OF CONVECTION WED-THU. WILL MAINTAIN CHANCE POPS MON AS SW FLOW BEGINS TO INCREASE LIFT FRONT NORTH AS WARM FRONT. TEMPS THROUGH EXTENDED NEAR NORMAL INITIALLY THEN TREND MAX TEMPS3-5 DEGREES COOLER THAN CLIMO DUE TO CLOUDS AND CONVECTION. -WSS .RAH...NONE. HARTFIELD/WSS
Hazardous weather outlook, Jul 17, 4:56 AM EDT, 17 hours 2 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-171055- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 456 AM EDT THU JUL 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS LITTLE CHANCE OF THUNDERSTORMS BECOMING SEVERE TODAY... HOWEVER THERE REMAINS A THREAT THAT SLOW MOVING SHOWERS AND THUNDERSTORMS MAY PRESENT OTHER PROBLEMS. FLASH FLOODING MAY BECOME A DISTINCT PROBLEM ACROSS AREAS ALREADY HARD HIT FROM NUMEROUS RAINS DURING THE PAST WEEK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HEAVY RAINS FROM SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY ON SATURDAY ANY TIME... BUT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED ANY OTHER DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. CLINE
In the hours before
Special weather statement, Jul 17, 9:52 PM EDT, 6 minutes before
NCZ041-042-180245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 952 PM EDT THU JUL 17 2003 ...STRONG THUNDERSTORMS OVER HOLLY SPRINGS... FUQUAY VARINA... AND GARNER... AT 950 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL AND FREQUENT LIGHTNING CENTERED ABOUT 5 MILES NORTHEAST OF DOWNTOWN FUQUAY VARINA. THESE STORMS WERE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES IN EXCESS OF 2 INCHES AN HOUR AS THEY MOVED TO THE EAST AT ONLY 5 MPH. DUE TO THE SLOW MOVEMENT OF THESE STORMS... RAINFALL TOTALS BETWEEN 950 PM AND 1050 PM WILL LIKELY BE IN EXCESS OF 2 INCHES IN AN AREA FROM FUQUAY VARINA TO GARNER. MOTORISTS ALONG US-401 AND ALONG NC-42 AND 50 SHOULD BE ALERT FOR FLOODING IN LOW LYING DIPS IN THE ROADS AND FOR SIGNIFICANT STANDING WATER. THESE STORMS ARE EXPECTED TO AFFECT HOLLY SPRINGS... GARNER... AND POSSIBLY CLAYTON BEFORE 1030 PM. DUE TO THE FREQUENT LIGHTNING... SEEK SHELTER INDOORS UNTIL THE STORMS MOVE OUT OF THE REGION. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:59 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 31 min |
| Jul 18, 7:47 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 28 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.